Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Albany, NY

November 25, 2004Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Nov 25, 2004, 10:08 AM EST for Saratoga County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 25, 2004, 10:08 AM EST (15:08 UTC)
Expired
Nov 25, 2004, 11:00 AM EST
In force
52 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 25, 8:55 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 251508
SVRALY
NYC091-251600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1007 AM EST THU NOV 25 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 1100 AM EST

* AT 1003 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM EDINBURG TO GALWAY TO 6 MILES SOUTHWEST OF GALWAY.  THE LINE  
  WAS MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MILTON AND BALLSTON SPA BY 1015 AM EST
  CORINTH AND SARATOGA SPRINGS BY 1020 AM EST
  ROUND LAKE BY 1025 AM EST

LAT...LON 4324 7417 4290 7407 4294 7362 4326 7363

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 25, 6:45 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Nov 25, 6:45 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
645 AM EST THU NOV 25 2004

.UPDATED...UPDATE OF GRIDS/ZFP TO ACCELERATE MOVEMENT OF
PRECOLDFRONTAL PRECIP...EXPAND AREA OF THUNDER AND ADJUST TEMPS.

MONITORING LINE OF STG CONVECTION ENTERING W PORTION CWA.

PREVIOUS...

.SYNOPSIS...LOW PRESSURE WAS MOVING NORTHEASTWARD THROUGH NEW YORK
THIS MORNING.  IT WILL BRING A STRONG COLD FRONT THROUGH EASTERN NEW
YORK AND WESTERN NEW ENGLAND LATE THIS MORNING AND EARLY THIS
AFTERNOON. HIGH PRESSURE WILL BUILD TO THE MID ATLANTIC COAST ON
FRIDAY. OVER THE WEEKEND ANOTHER LOW PRESSURE AREA WILL MOVE ACROSS
THE GREAT LAKES.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...RAIN FAIRLY
WIDESPREAD THE CWA THIS MORNING IN WARM SECTOR WITH TEMPERATURES
MAINLY IN THE 50S.  DRY SLOT QUICKLY WORKING EASTWARD AT 06Z AND BY
ISSUANCE TIME THERE MAY NOT BE MUCH LEFT IN TERMS OF WIDESPREAD
RAIN. POPS RISE INTO THE LIKELY/CATEGORICAL RANGE JUST AHEAD OF
FROPA. TIMING OF COLD FRONT THROUGH KALB ABOUT 18Z AND KPOU 19Z-20Z.

HAVE LOOKED AT CONVECTIVE POTENTIAL AHEAD OF FROPA. AT THE CURRENT
TIME LIGHTNING MINIMAL WITH A FEW STRIKES ACROSS OHIO VALLEY
NORTHWARD TO WESTERN LAKE ONTARIO.  ETA SHOWS AXIS OF INSTABILITY
AHEAD OF FRONT MIDDAY. ETA PEAKS CAPES ABOUT 900 J/KG IN MID HUDSON
VALLEY TO WESTERN CT.  CAPES BASED ON SFC DEWPOINTS 57-60F WHICH
BASED ON SFC DATA ACROSS SOUTHEAST PA REASONABLE. KALB 00Z WIND
OBSERVED 50 KT.  LOW LEVEL JET FORECAST TO STRENGTHEN BUT TO HAVE
SLID WELL OFF TO THE EAST BY FROPA TIME.  IN FACT BY 18Z ETA
FORECASTING ONLY 15-25 KTS AT 850 MB.  FLOW DOES STRENGTHEN
CONSIDERABLY BY 00Z FRI. FLOW ALOFT REMAINS STRONG THROUGH FRONTAL
PASSAGE TIME WITH 18Z 500 MB WINDS 80 KT RANGE WITH 250 MB CORE OF
130 KT JET STILL OVER EASTERN PORTIONS OF AREA. CAPE REACHES TO
ABOUT 22 K FT AT KPOU INTO STRONG WINDS ALOFT.FEELING IS THAT GIVEN
MODEST INSTABILITY AND WEAKENING LOW LOW LEVEL FLOW SEVERE POTENTIAL
MAY BE LIMITED.  HOWEVER WILL HAVE TO WATCH CONVECTION WITH STRONG
UPPER FLOW. WILL ISSUE AN SPS.  SPC SLIGHT RISK SOUTHEAST.

POST FRONTAL...850 TEMPS TAKE A QUICK TUMBLE FROM 10-11C THIS
MORNING...TO -10/-14C BY EVENING.  VERY STRONG TEMP GRADIENT ALONG
FRONT. LAKE EFFECT POTENTIAL IN CWA LIMITED.  LAKE TEMP ABOUT 9C SO
PLENTY OF INSTABILITY AS 850/SURFACE TEMPERATURE DIFFERENTIAL EDGES
INSTABILITY INTO MODERATE RANGE.  HOWEVER MIXED LAYER NEVER EXCEEDS
MORE THAN 5-6 K FT AS INVERSION QUICKLY SETS UP AT 5-6 K FT.  FLOW
ALSO HAS TOO MUCH OF A NORTHWEST COMPONENT.  THERE WILL BE SNOW
SHOWERS BUT ACCUMULATIONS SHOULD BE SMALL.  LIGHT LAKE EFFECT SHOULD
LINGER INTO FRIDAY AM IN FAVORED AREAS.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...ANOTHER LOW TO TRACK
TO OUR NORTHWEST OVER THE WEEKEND.  TIMING OF PRECIPITATION IN
QUESTION.  GFS MORE WIDESPREAD THAN ETA WITH WARM ADVECTION INDUCED
PRECIP ON SATURDAY IN FACT IN COULD HAVE SOME BEFORE 12Z SATURDAY.
GIVEN ETA WILL NOT SPEED UP TIMING FOR NOW.  WILL ADJUST
PRECIPITATION TYPE AS WITH STRONG WARM ADVECTION SATURDAY WHAT COMES
(IF MUCH) WILL BE MOSTLY LIQUID BASED ON FORECAST THICKNESSES AND
GFS MODEL SOUNDINGS.  MUCH OF SATURDAY NIGHT MAY BE SPENT MOSTLY
IN QUASI WARM SECTOR WITH MINIMAL PRECIP.  BEST CHANCE FOR PRECIP
LATE SATURDAY NIGHT AND EARLY SUNDAY WITH COLD FRONT. SOME LAKE
EFFECT BEHIND FRONT BUT SURFACE HIGH BUILDS IN PRETTY QUICKLY AND
THAT AIRMASS NOT AS COLD AS THE ONE COMING TODAY.

&&
AVIATION(08Z THU TO 06Z FRI)...
THE ALY FCST AREA IS IN THE MIDST OF A WARM FRONT LIFTING NORTH
THROUGH THE MOHAWK RIVER VALLEY...AS LOW PRESSURE MOVES NORTHEAST
INTO WRN NY. THE TERMINALS WILL REMAIN IN THE IFR/MVFR RANGE BTWN
08Z AND 10Z WITH SCATTERED SHOWERS ENDING...BEFORE RISING TO VFR
LEVELS WITH A DRY SLOT APPROACHING IN THE STORM SYSTEM.  A LOW-LEVEL
WIND SHEAR GROUP WAS KEPT IN FOR KPOU WITH 40 KNOTS OF SHEAR FROM
THE SFC TO 2 KFT. ANY SCT -SHRAS WILL TRANSITION TO SPOTTY -DZ AND
BR BTWN 10Z AND 17Z WITH THE APPROACH OF A POTENT COLD FRONT.

DUE TO A H500/H250 STRONG JET ALOFT AND MARGINAL INSTABILITY A
PROB30 FOR A TSRA WAS PLACED IN KPOU BTWN 17Z AND 20Z. THE WINDS
WILL SHIFT TO THE W/NW BTWN 17Z AND 20Z FROM NORTH TO SOUTH OVER THE
HUDSON RIVER VALLEY. CONDITIONS WILL DROP DOWN TO MVFR LEVELS BEFORE
RISING RAPIDLY TO VFR AFTER 20Z. THE WINDS WILL REMAIN QUITE STRONG
FROM THE W/NW AT 12 TO 20 KNOTS WITH GUSTS TO 25 TO 32 KNOTS THRU
00Z.
&&

.HYDROLOGY...BASED ON LIMITED ASOS DATA RAINFALL HAS BEEN ON THE
LIGHT TO MODERATE SIDE WITH .67 GFL/.41 ALB.  BRIEFLY HEAVY SHOWERS
WITH COLD FROPA BUT OVERALL QPF WILL NOT BE HEAVY.  NO FLOODING
PROBLEMS ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

PUBLIC...
AVIATION...WASULA
Hazardous weather outlook, Nov 25, 5:26 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
526 AM EST THU NOV 25 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
526 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...MAINLY SOUTH OF
ALBANY...AHEAD OF STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Nov 25, 4:11 AM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
411 AM EST THU NOV 25 2004

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-251900-
EASTERN ALBANY NY-EASTERN COLUMBIA NY-EASTERN DUTCHESS NY-
EASTERN GREENE NY-EASTERN RENSSELAER NY-EASTERN ULSTER NY-
NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-SCHOHARIE NY-
SOUTHERN BERKSHIRE MA-SOUTHERN LITCHFIELD CT-WESTERN ALBANY NY-
WESTERN COLUMBIA NY-WESTERN DUTCHESS NY-WESTERN GREENE NY-
WESTERN RENSSELAER NY-WESTERN ULSTER NY-
INCLUDING THE CITIES OF...ALBANY...BEACON...CATSKILL...CHATHAM...
COBLESKILL...COHOES...COLONIE...DELMAR...EAST GREENBUSH...
ELLENVILLE...GREAT BARRINGTON...HOOSICK FALLS...HUDSON...HUNTER...
KINGSTON...LATHAM...NASSAU...NEW MILFORD...NEW PALTZ...NORTH ADAMS...
PAWLING...PITTSFIELD...POUGHKEEPSIE...RENSSELAER...RHINEBECK...
SAUGERTIES...TORRINGTON...TROY AND WATERVLIET
411 AM EST THU NOV 25 2004

...STRONG THUNDERSTORMS POSSIBLE FROM THE CAPITAL DISTRICT SOUTH AND
EAST IN THE LATE MORNING AND EARLY AFTERNOON...

A STORM SYSTEM MOVING DOWN THE ST. LAWRENCE VALLEY WILL DRAG A STRONG
COLD FRONT ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND IN THE
LATE MORNING AND EARLY AFTERNOON.

THE AIR MASS AHEAD OF THE COLD FRONT IS VERY WARM AND SOMEWHAT
UNSTABLE. THE POTENT COLD FRONT MAY TRIGGER A LINE OR TWO OF
THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS UP TO 40 TO 50 MPH.
ISOLATED THUNDERSTORMS MAY EVEN BE SEVERE WITH WIND GUSTS IN EXCESS
OF 58 MPH...ESPECIALLY FROM THE MID HUDSON RIVER VALLEY EASTWARD INTO
THE BERKSHIRES AND LITCHFIELD HILLS.

COLD CANADIAN AIR WILL RAPIDLY MOVE INTO THE FORECAST AREA IN THE MID
AND LATE AFTERNOON CHANGING ANY LEFT OVER RAIN SHOWERS INTO SNOW
SHOWERS AND FLURRIES THIS EVENING. THE WINDS WILL BE BLUSTERY FROM
THE WEST TO NORTHWEST AT 15 TO 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WASULA
Special weather statement, Nov 25, 9:32 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 AM EST THU NOV 25 2004

NYZ063-251500-

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 927 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
45 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES WEST OF
WEST SHOKAN...OR ABOUT OVER GRAHAMSVILLE...AND MOVING NORTHEAST AT 45
MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN BY 945 AM EST
MOUNT TREMPER AND PHOENICIA BY 950 AM EST
Special weather statement, Nov 25, 9:35 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EST THU NOV 25 2004

NYZ047-048-251500-

...STRONG THUNDERSTORMS IN SCHOHARIE AND SCHENECTADY COUNTIES...

AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHARON SPRINGS TO RICHMONDVILLE TO JEFFERSON...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CANAJOHARIE TO
COBLESKILL TO 11 MILES EAST OF DAVENPORT...AND MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
COBLESKILL BY 940 AM EST
NORTH BLENHEIM BY 945 AM EST
CENTRAL BRIDGE...OLD CENTRAL BRIDGE AND BREAKABEEN BY 950 AM EST
SCHOHARIE AND MIDDLEBURGH BY 955 AM EST
7 MILES NORTH OF LIVINGSTONVILLE BY 1000 AM EST

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 9:50 AM ESTSevere Thunderstorm WarningALYUlster55 min
Nov 25, 10:28 AM ESTSevere Thunderstorm WarningALYDutchess62 min
Nov 25, 10:37 AM ESTSevere Thunderstorm WarningALYWashington53 min
Nov 25, 10:49 AM ESTSevere Thunderstorm WarningALYColumbia, Rensselaer56 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.